Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 201, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2024, 5:12 PM CDT for 5 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2024, 5:12 PM CDT (22:12 UTC)
- Expired
- Jun 18, 2024, 6:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 2:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1953 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
233
WUUS53 KDDC 182212
SVRDDC
KSC055-057-069-081-083-182300-
/O.NEW.KDDC.SV.W.0201.240618T2212Z-240618T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
512 PM CDT Tue Jun 18 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Ford County in southwestern Kansas...
Southeastern Finney County in southwestern Kansas...
Southwestern Hodgeman County in southwestern Kansas...
Gray County in southwestern Kansas...
Northeastern Haskell County in southwestern Kansas...
* Until 600 PM CDT.
* At 511 PM CDT, severe thunderstorms were located along a line
extending from near Kalvesta to 9 miles southwest of Ingalls,
moving east at 15 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Ingalls around 515 PM CDT.
Cimarron around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3807 9978 3753 10033 3769 10071 3806 10037
TIME...MOT...LOC 2211Z 286DEG 12KT 3804 10025 3773 10057
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER1 follow-up statement
233
WWUS53 KDDC 182240
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
540 PM CDT Tue Jun 18 2024
KSC055-057-069-081-083-182300-
/O.CON.KDDC.SV.W.0201.000000T0000Z-240618T2300Z/
Ford KS-Finney KS-Hodgeman KS-Gray KS-Haskell KS-
540 PM CDT Tue Jun 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN FORD...SOUTHEASTERN FINNEY...SOUTHWESTERN
HODGEMAN...GRAY AND NORTHEASTERN HASKELL COUNTIES...
At 540 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Kalvesta to 7 miles north of
Montezuma, moving east at 15 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cimarron and Howell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3807 9978 3753 10033 3769 10071 3806 10037
TIME...MOT...LOC 2240Z 286DEG 12KT 3802 10014 3771 10046
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 5:02 PM CDT, 10 minutes earlier. Its key messages:
- Rain and thunderstorms are expected Tuesday afternoon through Wednesday. Some storms will produce severe wind and hail, and some locally very heavy rainfall is expected. Some flooding issues are possible through Wednesday morning, with a Flash Flood Watch in effect.
- Much cooler behind a cold front on Wednesday, with temperatures in the 60s and 70s through the day.
Area forecast discussion, Jun 18, 5:02 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 502 PM CDT Tue Jun 18 2024 ...Updated Aviation... .KEY MESSAGES... - Rain and thunderstorms are expected Tuesday afternoon through Wednesday. Some storms will produce severe wind and hail, and some locally very heavy rainfall is expected. Some flooding issues are possible through Wednesday morning, with a Flash Flood Watch in effect. - Much cooler behind a cold front on Wednesday, with temperatures in the 60s and 70s through the day. && .DISCUSSION... Issued at 200 PM CDT Tue Jun 18 2024 Midday surface observations depicted an unusually strong cold front for mid June standards, slowing its forward progress from the northwest zones into NW KS. Ahead of the cold front, strong south winds continued, gusting 40-45 mph. Strong moisture convergence along the advancing boundary is expected to result in explosive thunderstorm development along a roughly Hays- Dodge City-Liberal line starting around 4 pm. Strong instability and moderate wind shear, combined with the strong surface boundary providing a source of low level vorticity, will result in some supercell structures for the first few hours of the event, roughly 4-7 pm. Large hail and tornadic/landspout potential is expected from this activity, especially where 1) storms can remain discrete longer, and 2) surface winds retain a backed easterly component. Hatched probability for significant hail > 2 inches and significant wind gusts > 75 mph was maintained on the 1630z outlook, and with an increase in tornado probability along that preferred HYS-DDC-LBL line 4-7 pm. Moisture content is high, with dewpoints near or above 70, resulting in low LCLs and very efficient heavy rainfall production. Very rare to have such a glaring flash flood potential/risk this far west in SW KS. During the course of the evening, and through tonight and sunrise Wednesday, a mesoscale convective complex (MCS) will evolve over SW KS, along and north of the slowly moving frontal boundary. Threat during the evening will rapidly transition from hail/wind/tornadoes, to widespread heavy rainfall toward midnight. In fact, areas of heavy rainfall are expected through the night, and the inherited flash flood watch is warranted and well placed. Expanded the flash flood watch southward to include Haskell, Meade and Clark counties. QPF of 1-2 inches is expected to be common, especially along and south of US 50, with 2-4 inches typical where training becomes established. Some CAM solutions are printing out some crazy rainfall totals through tonight; one should not place much emphasis on these exact forecast amounts and locations. Rather, the message is clear: locally intense, flooding rainfall is expected tonight through Wednesday morning, with hydrologic concerns. Needless to say, heavy rain wording was included in the grids and forecast products. Residents are reminded to avoid driving through water of unknown depth, especially tonight after sunset. Additional rain and thunderstorms will regenerate through at least the first half of Wednesday, as forcing for ascent continues above the slowly advancing cold front. All models also generate widespread low stratus, with east/northeast winds establishing in the saturated boundary layer. Between unseasonably strong cold advection, and the stratus, Wednesday will be much cooler; the question is how much cooler. For example, 12z MET/NAM guidance keeps GCK and the northwest zones in the 50s all day Wednesday. GFS solutions show a more modest cooling, with a reduction of about 5C at 850 mb. Reduced afternoon temperatures to the lower to mid 70s for many zones, but suspect many will hold in the 60s. A warming trend is expected Thursday through Saturday, as temperatures quickly rebound in the strongest sunshine of the year. Standing water and saturated topsoils from tonight's rain will slow this process down significantly. Still, mid 90s are expected to be common by Saturday afternoon. 12z GEFS ensemble members show a 30% probability of temperatures > 100 across the favored Red Hills southeast of DDC Saturday afternoon. It stands to reason that rain chances will also dwindle away during this time window. && .AVIATION /00Z TAFS THROUGH 00z THURSDAY/... Issued at 502 PM CDT Tue Jun 18 2024 Radar imagery at 22z showed a line of strong to severe thunderstorms from near HYS to near GCK, as expected. Further southward development of thunderstorms is expected through 00z, impacting LBL/DDC. Primary risks from storms include outflow winds over 50 kts, and excessive rainfall. An MCS is expected to evolve from this activity overnight, with numerous showers and thunderstorms, and associated reductions in flight categories. Models remain consistent forecasting widespread stratus at all airports behind frontal passage through 12z Wed, with widespread reduced flight categories expected. Numerous showers and thunderstorms, reduced ceilings, and east wind components will continue much of Wednesday. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday evening for KSZ030-031-043>046- 063>066-076>080-087-088. && DISCUSSION...Turner AVIATION...Turner
Hazardous weather outlook, Jun 18, 3:12 AM CDT, 14 hours before
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Tue Jun 18 2024 KSZ030-031-043>046-061>066-074>081-084>090-190815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Tue Jun 18 2024 /212 AM MDT Tue Jun 18 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe weather and flash flood risk later this afternoon and tonight for much of southwest Kansas. Best chance of both will be located roughly along and north of the highway 54 corridor. Severe weather risk will have storms with hail up to 2 inches in diameter and wind gusts 60 mph or greater. Tornado threat is low however an isolated landspout around the cold front can't be ruled out. Tonight flash flood risk increases as the storms will likely train over the same areas and we could see rainfall amounts as high as 3 inches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms and flooding risk continue into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 PM today.
In the hours before
Special weather statement, Jun 18, 2:35 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
235 PM CDT Tue Jun 18 2024
KSZ030-031-044-045-182015-
Trego KS-Lane KS-Ellis KS-Ness KS-
235 PM CDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NESS...CENTRAL
TREGO...EAST CENTRAL LANE AND NORTHWESTERN ELLIS COUNTIES THROUGH 315
PM CDT...
At 235 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 9 miles
north of Ogallah to near Utica. Movement was east at 10 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects. Minor hail damage to vegetation is possible.
Strong thunderstorms will be near...
Ogallah, Utica, and Trego Center around 240 PM CDT.
Arnold around 245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3847 10001 3856 10030 3870 10018 3870 10015
3873 10015 3913 9979 3913 9941
TIME...MOT...LOC 1935Z 276DEG 9KT 3911 9973 3862 10017
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Jun 18, 3:13 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
313 PM CDT Tue Jun 18 2024
KSZ063-182045-
Finney KS-
313 PM CDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FINNEY COUNTY
THROUGH 345 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm
producing a landspout 5 miles northeast of Garden City. This
thunderstorm was nearly stationary.
HAZARD...Landspouts and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of north central
Finney County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3821 10049 3797 10074 3803 10085 3827 10061
3827 10060
TIME...MOT...LOC 2012Z 271DEG 3KT 3812 10068
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SPRINGERLocal storm report, Jun 18, 3:22 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
322 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Landspout 8 NE Garden City 38.06N 100.76W
06/18/2024 Finney KS Public
&&
jdfLocal storm report, Jun 18, 4:06 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
406 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Hail 1 S Riga 38.94N 99.65W
06/18/2024 M1.50 Inch Trego KS Public
&&
jdfLocal storm report, Jun 18, 4:30 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
430 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail 1 SW Ellis 38.93N 99.57W
06/18/2024 M1.75 Inch Ellis KS Emergency Mngr
&&Local storm report, Jun 18, 5:00 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
500 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Landspout 4 N Sublette 37.54N 100.85W
06/18/2024 Haskell KS NWS Employee
&&
jdfThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:37 AM CDT | Flood Watch | DDC | Clark, Edwards, Ellis, Finney, Ford, Gray and 13 more | 39 hr |
| Jun 18, 2:15 PM CDT | Special Weather Statement | DDC | Ellis, Finney, Grant, Gray, Haskell, Hodgeman and 7 more | 3 hr |
| Jun 18, 2:35 PM CDT | Special Weather Statement | DDC | Trego | 40 min |
| Jun 18, 3:13 PM CDT | Special Weather Statement | DDC | Finney | 32 min |
| Jun 18, 3:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 52 min |
| Jun 18, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 48 min |
| Jun 18, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 38 min |
| Jun 18, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 52 min |
| Jun 18, 4:28 PM CDT | Tornado Warning | DDC | Finney, Hodgeman | 47 min |
| Jun 18, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 50 min |
| Jun 18, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 39 min |
| Jun 18, 4:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 34 min |
| Jun 18, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Ness | 45 min |
| Jun 18, 5:18 PM CDT | Special Weather Statement | DDC | Haskell | 27 min |
| Jun 18, 5:23 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 52 min |
| Jun 18, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward, Stevens | 48 min |
| Jun 18, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Ness and 1 more | 56 min |
| Jun 18, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward and 1 more | 46 min |
| Jun 18, 6:28 PM CDT | Special Weather Statement | DDC | Rush | 32 min |
| Jun 18, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman, Kiowa, Ness and 1 more | 52 min |
| Jun 18, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward and 1 more | 51 min |
| Jun 18, 6:46 PM CDT | Tornado Warning | DDC | Ford, Gray | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.